Skip to main content

Warfarin overactivity

Background

The number of patients anticoagulated with warfarin has rapidly increased over the past decade. Although warfarin is a highly effective anticoagulant agent, bleeding diathesis is not an uncommon complication of this treatment. Approximately 1% of these patients annually experience serious bleeding, and 0.5% dies. Warfarin is a special drug, which interacts with many drugs and food. These interactions of the drug make its therapeutic monitoring very problematic.

Method

The present study was performed at the Medical Intensive Care Unit (MICU) of Gulhane School of Medicine between 1 January and 31 December, and 22 patients with hemorrhagic complication-related warfarin usage were enrolled into the study. All of the 22 patients had International Normalized Ratio (INR) > 4.

Results

The average age was 69.7 years, and 66 (73%) of these patients were women. Warfarin was most frequently prescribed for chronic atrial fibrillation (55%). All of the patients with hemorrhage due to warfarin toxicity had received concomitant drugs, which may be responsible for the overactivity of warfarin. The INRs of 13 patients (59%) were ranged between 4.0 and 10.0, and for the remaining patients were above 10.0. Epistaxis, hematuria, and hemarthrosis (minor bleeding) has occurred in all patients with INRs between 4.0 and 10.0, and these patients were given according to our MICU protocols parenteral vitamin K replacements. Patients were discharged from the MICU when hemostasis was established, and vitamin K administration continued by appropriate on an outpatient basis. Patients with INR of 10.0 and above (n = 9) were treated with fresh frozen plasma transfusions (2–5 units). Massive upper gastrointestinal bleeding was observed in five (55%) of these patients, which were in the seventh–eighth decades. One of them has died besides fresh frozen plasma and erythrocyte transfusions and endoscopic procedures applied for all. In one patient with INR of 13.4, bleeding from ears was interestingly observed. The average length of ICU stay for all patients was 3.2 days.

Conclusion

Although the patients on warfarin treatment were strictly monitored, hemorrhage is not an uncommon problem and these patients need ICU support. Many patients receiving warfarin therapy are treated with concomitant drugs that may interact with the warfarin. The high percentage of patients taking drugs that may increase the INR or bleeding risk is a reminder that bleeding events are a probable adverse outcome of combining drugs that interact with warfarin.

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Yamanel, L., Comert, B., Inal, V. et al. Warfarin overactivity. Crit Care 9, P344 (2005). https://doi.org/10.1186/cc3407

Download citation

Keywords

  • Warfarin
  • International Normalize Ratio
  • Fresh Freeze Plasma
  • Medical Intensive Care Unit
  • Chronic Atrial Fibrillation